Texas, 2015

Drought in Texas, August 31, 2015

August 31, 2015 · NWS EWX · 3 events in 3 counties and zones

After two months with less than 50 percent of normal rainfall, Bastrop, Blanco, and Caldwell Counties entered Severe Drought category (Stage D2). All three counties had burn bans in effect at the end of the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

After two months with less than 50 percent of normal rainfall, Bastrop, Blanco, and Caldwell Counties entered Severe Drought category (Stage D2). All three counties had burn bans in effect at the end of the month. The Texas Crop and Weather Report issued by Texas A&M indicated pastures and rangeland were declining due to hot and dry conditions. The seven day stream flow average at the end of the month was much below normal (less than 10 percent) in the Middle Guadalupe River basin. The Edwards Aquifer fell during the month and was at 646.5 feet. This was 17.9 feet higher than at the end of August 2014, but 14 feet below average. The Barton Springs Edwards Aquifer Conservation District was in Stage 1 (10 percent reduction) drought status.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 30, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 30, 11:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1234 AM CDT MON AUG 31 2015

.AVIATION DISCUSSION...FOR 06Z TAF PACKAGE...
RADAR IS QUIET AT TAF ISSUANCE AND IR SATELLITE SHOWS SOME VFR
CEILINGS ACROSS THE PLATEAU AND ALONG THE COASTAL PLAINS. WITH A
SURGE OF MOISTURE APPROACHING FROM THE COAST OVERNIGHT...EXPECTING
MVFR CIGS TO DEVELOP AT KSAT/KSSF THIS MORNING. TO A LESSER
EXTENT...KAUS MAY BRIEFLY SEE MVFR AS WELL. EXPECTING ISOLATED
SHOWERS AND STORMS AGAIN TODAY FOR MUCH OF THE AREA BUT AGAIN
LOW CONFIDENCE IN IMPACTS TO ANY TERMINALS.

&&

.PREV DISCUSSION... /ISSUED 847 PM CDT SUN AUG 30 2015/

UPDATE...
RADAR SHOWS ONLY PATCHY RAINS LEFT OVER FROM AFTERNOON SHOWERS AND
THUNDERSTORMS FROM THE EDWARDS PLATEAU INTO CENTRAL TEXAS. THE
RAINS WILL DISSIPATE BY MIDNIGHT AND HAVE REMOVED THUNDER MENTION
AS AIRMASS CONTINUES TO STABILIZE WITH SUNSET AND LOSS OF HEATING.
TTU-WRF HAS DONE WELL THE LAST FEW DAYS INDICATING WHERE THE RAIN
WILL FALL AS AN UPPER LEVEL LOW DROPS SOUTH OVER TEXAS. IT SHOWS
ISOLATED DEVELOPMENT OVER THE EDWARDS PLATEAU AND HILL COUNTRY ON
MONDAY. HOWEVER...IT IS THE ONLY MODEL TO DO SO AND FOR NOW...WILL
MAINTAIN ONGOING RAIN FREE FORECAST THERE...ALTHOUGH WILL BOOST
POPS TO THE MID TEENS. RAIN COOLED AIR IN AREAS HAS ALLOWED THE
TEMPERATURES TO NEAR FORECAST LOWS AND EXPECT STEADY TEMPERATURES
OVERNIGHT IN THOSE AREAS. HAVE REESTABLISHED TRENDS TO THE
SENSIBLE WEATHER GRIDS FOR TONIGHT. REMAINDER OF THE SOUTH CENTRAL
TEXAS FORECAST IS ON TRACK WITH POPS DEPENDING ON THE MEANDERINGS
OF THE UPPER LEVEL LOW AND INLAND MOVEMENT OF THE SEABREEZE OVER
THE NEXT SEVERAL DAYS.

PREV DISCUSSION... /ISSUED 630 PM CDT SUN AUG 30 2015/

AVIATION.../00Z TAFS/
MAIN CONCERN THIS FORECAST PERIOD WILL BE CONVECTION. CURRENT
CONVECTION SHOULD CONTINUE TO DISSIPATE AND BE GONE AFTER SUNSET.
WITH UPPER LEVEL LOW EXPECTED TO BE EAST OF THE REGION ON MONDAY
SHOULD SEE LESS AFTERNOON CONVECTION. MAIN THREAT AREAS FOR
AFTERNOON CONVECTION SHOULD REMAIN EAST OF I-35. CURRENT GUIDANCE
IS NOT INDICATING ANY MVFR CIGS. WILL CONTINUE WITH THE TRENDS
FROM THE PREVIOUS FORECAST AND INCLUDE BRIEF PERIOD OF MVFR CIGS
AT KDRT AROUND 12Z. CIGS WILL IMPROVE BACK TO MVFR AFTER 15Z.
OVERNIGHT LIGHT EAST WINDS WILL BECOME SOUTHERLY AROUND 5 KNOTS.
AFTER 16Z-19Z MONDAY WILL SEE WINDS BECOME SELY NEAR 10 KNOTS.
WILL SEE AN OCCASIONAL GUST TO 18-20 KNOTS.

PREV DISCUSSION... /ISSUED 246 PM CDT SUN AUG 30 2015/

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
LIGHT TO MODERATE SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
ACROSS PARTS OF THE HILL COUNTRY AND SOUTHERN EDWARDS PLATEAU
THROUGH THIS EVENING AS AN UPPER LEVEL DISTURBANCE PUSHES SOUTH
ALONG THE RIO GRANDE PLAINS. SOME STORMS COULD BE STRONG AND
PRODUCE 40 TO 50 MPH WIND GUSTS. OVERALL...RAINFALL AMOUNTS WILL
GENERALLY BE LESS THAN ONE TENTH OF AN INCH WITH SOME PLACES
GETTING UP TO ONE QUARTER INCH. HIRES SOLUTIONS SHOW A BREAK FOR
THE OVERNIGHT HOURS...HOWEVER...RAIN RETURNS LATE MONDAY MORNING
AND AFTERNOON...ESPECIALLY...EAST OF INTERSTATE 35 AS THE UPPER
LEVEL DISTURBANCE PUSHES FURTHER SOUTH. ALSO...THE INCREASE OF LOW
LEVEL MOISTURE ACROSS THE COASTAL PLAINS AND OUR SOUTHERN COUNTIES
OVERNIGHT/EARLY MONDAY MORNING WILL RESULT IN MOSTLY CLOUDY TO
CLOUDY SKIES. CANT RULE OUT A FEW LOCATIONS WITH PATCHY FOG THERE
AS WELL. OVERNIGHT LOW WILL RANGE FROM THE UPPER 60S ACROSS THE
HILL COUNTRY TO THE MID 70S ELSEWHERE.

LONG TERM (TUESDAY THROUGH SUNDAY)...
MOSTLY CLOUDY SKIES WILL REMAIN ACROSS MUCH OF THE AREA THROUGH
NOON MONDAY WITH SKIES BECOMING PARTLY CLOUDY DURING THE AFTERNOON
PERIOD. AS ABOVE-MENTIONED...THERE IS A SLIGHT CHANCE OF SHOWERS
EAST OF I-35 WITH MAX-T REACHING CLIMATE NORMAL VALUES ACROSS MOST
AREAS. THE UPPER LEVEL DISTURBANCE IS FORECAST TO REMAIN IN
BETWEEN EAST TEXAS AND COASTAL PLAINS FOR THE NEXT SEVERAL DAYS.
THIS WILL BRING SLIGHT TO CHANCES OF SHOWERS AND STORMS MAINLY
ALONG AND EAST OF THE I-35 CORRIDOR...ESPECIALLY TUESDAY AFTERNOON
AS A NEW SURGE OF MOISTURE ARRIVES FROM THE GULF WITH ELEVATED PWAT
VALUES. SOME LOCATIONS COULD GET UP TO AN INCH OF RAINFALL. BY
WEDNESDAY...THE UPPER LEVEL DISTURBANCE SHIFTS TO THE EAST AND
STAYS OVER SOUTHERN LA THROUGH FRIDAY. MEDIUM-RANGE MODELS ARE IN
GOOD AGREEMENT ON PRECIP ALONG THE COASTAL PLAINS AND OUR SOUTHERN
COUNTIES LATER IN THE PERIOD AND HAVE GONE WITH 20-30% POPS EAST
OF I-35 EACH AFTERNOON WED-FRI. BY FRIDAY...THE UPPER LEVEL
DISTURBANCE SHIFTS BACK TO THE WEST AND SOUTH AND KEEPS THE
UPCOMING WEEKEND WITH SLIGHT CHANCE OF SHOWERS AND STORMS ACROSS
THE COASTAL PLAINS AND THE SOUTHERN PART OF SOUTH CENTRAL TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              94  74  94  74  94 /  10  -   20   0  10
AUSTIN BERGSTROM INTL AIRPORT  94  72  92  71  93 /  10  -   20   0  10
NEW BRAUNFELS MUNI AIRPORT     95  73  94  72  94 /  10  -   20  10  20
BURNET MUNI AIRPORT            93  73  93  72  93 /  10  -   10   0  10
DEL RIO INTL AIRPORT           97  75  97  75  97 /  10  -   -   -   -
GEORGETOWN MUNI AIRPORT        94  73  93  73  93 /  10  -   20   0  10
HONDO MUNI AIRPORT             95  72  94  72  94 /  10  -   10  10  10
SAN MARCOS MUNI AIRPORT        93  73  93  72  93 /  10  -   20  -   20
LA GRANGE - FAYETTE REGIONAL   94  73  93  72  93 /  10  10  40  20  30
SAN ANTONIO INTL AIRPORT       94  75  93  75  93 /  10  -   20  10  10
STINSON MUNI AIRPORT           95  74  94  74  94 /  10  -   20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...TB3
SYNOPTIC/GRIDS...RUNYEN
Hazardous weather outlook, Aug 30, 7:20 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
820 PM CDT SUN AUG 30 2015

TXZ171>173-183>194-202>209-217>225-228-312000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
820 PM CDT SUN AUG 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bastrop

When
August 31, 12:00 AM CST to 11:59 PM CST
Where
Bastrop forecast zone
Reported by
Official NWS Observations
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

After two months with less than 50 percent of normal rainfall, Bastrop, Blanco, and Caldwell Counties entered Severe Drought category (Stage D2). All three counties had burn bans in effect at the end of the month. The Texas Crop and Weather Report issued by Texas A&M indicated pastures and rangeland were declining due to hot and dry conditions. The seven day stream flow average at the end of the month was much below normal (less than 10 percent) in the Middle Guadalupe River basin. The Edwards Aquifer fell during the month and was at 646.5 feet. This was 17.9 feet higher than at the end of August 2014, but 14 feet below average. The Barton Springs Edwards Aquifer Conservation District was in Stage 1 (10 percent reduction) drought status.

Drought, Blanco

When
August 31, 12:00 AM CST to 11:59 PM CST
Where
Blanco forecast zone
Reported by
Official NWS Observations
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

After two months with less than 50 percent of normal rainfall, Bastrop, Blanco, and Caldwell Counties entered Severe Drought category (Stage D2). All three counties had burn bans in effect at the end of the month. The Texas Crop and Weather Report issued by Texas A&M indicated pastures and rangeland were declining due to hot and dry conditions. The seven day stream flow average at the end of the month was much below normal (less than 10 percent) in the Middle Guadalupe River basin. The Edwards Aquifer fell during the month and was at 646.5 feet. This was 17.9 feet higher than at the end of August 2014, but 14 feet below average. The Barton Springs Edwards Aquifer Conservation District was in Stage 1 (10 percent reduction) drought status.

Drought, Caldwell

When
August 31, 12:00 AM CST to 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Official NWS Observations
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

After two months with less than 50 percent of normal rainfall, Bastrop, Blanco, and Caldwell Counties entered Severe Drought category (Stage D2). All three counties had burn bans in effect at the end of the month. The Texas Crop and Weather Report issued by Texas A&M indicated pastures and rangeland were declining due to hot and dry conditions. The seven day stream flow average at the end of the month was much below normal (less than 10 percent) in the Middle Guadalupe River basin. The Edwards Aquifer fell during the month and was at 646.5 feet. This was 17.9 feet higher than at the end of August 2014, but 14 feet below average. The Barton Springs Edwards Aquifer Conservation District was in Stage 1 (10 percent reduction) drought status.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596832, 596833, 596834.